Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at May 29, 2020, 1:59 AM PDT for Los Angeles County, California. It took effect at May 29, 2020, 12:00 PM PDT. It was in force for 62 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2020, 1:59 AM PDT (08:59 UTC)
- In effect from
- May 29, 2020, 12:00 PM PDT
- Expired
- Jun 1, 2020, 1:46 AM PDT
- In force
- 62 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WHUS46 KLOX 290859 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 159 AM PDT Fri May 29 2020 CAZ040-041-087-291900- /O.NEW.KLOX.BH.S.0009.200529T1900Z-200531T2100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 159 AM PDT Fri May 29 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON PDT TODAY THROUGH SUNDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf expected. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...From noon PDT today through Sunday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Hall
8 follow-up statements
837 WHUS46 KLOX 291921 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1221 PM PDT Fri May 29 2020 CAZ040-041-087-301300- /O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1221 PM PDT Fri May 29 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet expected. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Through Sunday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ RK
136 WHUS46 KLOX 300952 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 252 AM PDT Sat May 30 2020 CAZ040-041-087-302200- /O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 252 AM PDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet expected. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Through Sunday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
468 WHUS46 KLOX 302131 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 231 PM PDT Sat May 30 2020 CAZ040-041-087-310545- /O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 231 PM PDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet expected. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Through Sunday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Sweet
857 WHUS46 KLOX 310515 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1015 PM PDT Sat May 30 2020 CAZ040-041-087-311400- /O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1015 PM PDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet expected. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Through Sunday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Hall
541 WHUS46 KLOX 311304 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 604 AM PDT Sun May 31 2020 CAZ040-041-087-312100- /O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 604 AM PDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet expected. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
078 WHUS46 KLOX 312103 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 203 PM PDT Sun May 31 2020 CAZ040-041-087-010515- /O.EXT.KLOX.BH.S.0009.000000T0000Z-200601T1800Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 203 PM PDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY MORNING... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through Monday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Kj
465 WHUS46 KLOX 010346 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 846 PM PDT Sun May 31 2020 CAZ040-041-087-011200- /O.CON.KLOX.BH.S.0009.000000T0000Z-200601T1800Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 846 PM PDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY MORNING... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through Monday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Kj
505 WHUS46 KLOX 010846 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 146 AM PDT Mon Jun 1 2020 CAZ040-041-087-011000- /O.CAN.KLOX.BH.S.0009.000000T0000Z-200601T1800Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 146 AM PDT Mon Jun 1 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... The south swell and elevated surf will continue to lower through the morning and the Beach Hazards Statement has been cancelled. The threat of dangerous rip currents will still be possible through the day. $$ Stewart
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 28, 11:42 PM PDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 28, 11:42 PM PDT, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Los Angeles/Oxnard CA 1142 PM PDT Thu May 28 2020 .SYNOPSIS...28/742 PM. Temperatures will cool notably Thursday and will be near normal by Sunday. Overnight and morning low clouds and fog will develop through at least Tuesday along the coast and at times into coastal adjacent valleys. The Central Coast has a slight chance of showers Friday night and Saturday. && .SHORT TERM (THU-SUN)...28/834 PM. ***UPDATE*** It was another very hot day across the interior today. No records were broken, but high temperatures reached 103 in Lancaster and Palmdale, and 99 in Paso Robles, each shy of their respective records by a couple degrees. This will be the last of the heat for a while as the strong upper-level ridge that has been in control the last several days finally pushes eastward. Thus the Excessive Heat Warning for the Antelope Valley and the Heat Advisory for the SLO County interior valleys have expired. Increasing onshore flow has given way to gusty winds across the Antelope Valley this evening. The LAX-DAG gradient peaked at 7.9 mb with winds gusting 35-40 mph and locally to 45 mph at Lake Palmdale. Winds will continue to diminish tonight. Onshore gradients look to be even stronger on Friday, so advisory level gusts will be likely over the Antelope Valley and possible along the Central Coast Friday afternoon. Low clouds are currently covering most coastal areas and will likely increase in coverage and push into the coastal valleys overnight. The valleys will likely clear by Friday afternoon, but the immediate coastal areas will likely remain cloudy with strong onshore flow in place. High clouds streaming in will keep all areas at least partly cloudy on Friday. An upper-level low currently about 550 nm southwest of Point Conception will move northeast towards the Central Coast through Friday. Heights will lower and there will be cooling across the region, especially over the interior where high temperatures will likely be 10-20 degrees cooler than today. ***From Previous Discussion*** The upper level low will continue moving NE Fri night to a position just west of San Francisco, then push quickly inland over nrn CA while weakening on Sat. At the surface, a weak frontal system should move to the Central Coast Fri night into early Sat in response to the upper level low. H5 heights Fri night will range from 565-573 dm over SLO/SBA Counties to 575-580 dm further S, then rebound to about 575-581 dm in all areas on Sat as the upper level low moves away. The marine inversion is forecast to deepen rapidly Fri night into Sat morning in response to the upper level low and surface front. More of a deep moist layer should push well into SLO/SBA Counties with a slight chance to chance of showers expected Fri night into most of Sat, mainly for SLO County. In addition, the upper level low should have enough instability associated with it to warrant a slight chance of thunderstorms Fri night over the coastal waters well off the central Coast. Rainfall amounts from this system over SLO/SBA Counties for Fri night into Sat will be on the light side and generally 0.15 inch or less, with most of the rain expected in the far nwrn SLO County foothills. Further S over VTU/L.A. Counties on Sat, the low clouds should clear back to or off the coast by afternoon, otherwise skies will be partly cloudy across the region. For Sat night and Sun, a broad SW flow aloft will prevail over srn CA as another upper level trof moves into the E Pac. The marine layer pattern should persist with night and morning low clouds and fog for the coast and vlys. There will also be plenty of mid and hi level clouds moving in on Sun for mostly cloudy skies overall thru the day. Breezy onshore winds will continue especially during the afternoon and early evening. Temps are forecast to turn much cooler on Fri to near normal to slightly above normal, except 5-10 deg above normal in the Antelope Vly. Highs will be in the 80s to around 90 in the warmest vlys and lower mtns, and mostly in the 90s for the Antelope Vly. Further cooling to about 3 to 7 deg below normal is expected for Sat, with the warmest vlys and lower mtns reaching the mid 70s to low 80s. Temps should then turn slightly warmer for most areas on Sun, with the warmest vlys and lower mtns topping out in the upper 70s to mid 80s, except around 90 in the Antelope Vly. .LONG TERM (MON-THU)...28/201 PM. The EC and GFS continue to show some disagreement in the medium range, especially for Wed and Thu. Overall, a large upper level trof will persist just off the W coast Mon, then an upper level low will develop at the base of the upper level trof a few hundred miles off the SW CA coast on Tue. This upper level low is forecast by the GFS to track NE and into swrn CA on Wed, then slowly E to the CA/AZ border by late Thu, while the EC keeps this system nearly stationary just off the srn CA coast Wed thru Thu. Decided to go with the NBM which kept dry weather and near normal to slightly above normal temps over the fcst area thru the extended period. Also, night and morning low clouds and fog are expected thru Wed. However, both the GFS and GFS ensembles indicate a chance of rain over the area between late Tue and Wed (possibly convective Wed with the upper low), while the EC and EC ensembles trend mostly dry except for hints on the EC of afternoon convection over northern parts of the forecast area on Wed. This continues to be a low confidence forecast next week with likely forecast changes from day to day. && .AVIATION...29/0640Z. At 0530Z at KLAX, the marine layer was around 1400 feet deep. The top of the inversion was near 5000 feet with a temperature of 24 C. Moderate confidence in all TAFs xcp KPMD and KWJF (high confidence for those two). There is a 30 percent chc that IFR cigs will not drop to LIFR levels. There is a 30 percent chc that there will be a few hours of VFR conds at coastal terminals will no clearing forecast. KLAX...Moderate confidence in TAF. There is a 30 percent chc that cigs will remain OVC008 overnight. There is a 30 percent chc of VFR conds 21Z-01Z. Very good confidence that there will be no east wind component. KBUR...Moderate confidence in TAF. There is a 30 percent chc of OVC006 conds overnight VFR transition could happen anytime 17Z- 19Z. && .MARINE...28/638 PM. High confidence that winds and seas will remain below Small Craft Advisory (SCA) levels through Saturday. There is a 40% chance of SCA level winds developing on Sunday afternoon across the waters from Point Conception to San Nicolas Island and lasting through Tuesday. SCA level winds may also spread into the waters along the Central Coast. Patchy dense fog with visibility one nautical mile or less is possible at times across the waters through Friday morning. Mariners should be prepared to reduce speeds and use GPS navigation if available. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (SUN-THU). No significant hazards expected. && PUBLIC...Sirard/Stewart AVIATION...Rorke MARINE...Stewart SYNOPSIS...Kj weather.gov/losangeles
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:08 AM PDT | Wind Advisory | LOX | 17 hr | |
| May 29, 9:56 AM PDT | Small Craft Advisory | LOX | 23 hr |
Nearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.